Dilantin Medication Toxicity

Q. I was discouraged from shadowing a physician as he moved to check on a patient presenting with “dilantin medication toxicity”. What is the pathophysiology of the condition and how can it be addressed in the ER setting?

A. Dilantin, also known as phenytoin, is a common prescribed anticonvulsant used to treat seizure disorders. Phenytoin blocks the voltage-sensitive sodium channels in neurons, leading to a delay in neuronal electrical recovery. It essentially prevents the electrical spread of a focus of irritable tissue from entering normal tissue. However, despite its therapeutic properties, phenytoin is also associated with toxic effects, hence the name “phenytoin toxicity”. Toxicity levels are dependent on route of administration, duration, exposure, and dosage, but the route of administration (intravenously or orally) generally plays the largest role in causing toxic effects. Phenytoin taken orally translates most frequently into central nervous system (CNS) symptoms because it is a weak acid that has erratic GI absorption, where it precipitates in the stomach’s acid environment. Some of the symptoms that may be observed are nausea, CNS dysfunction (confusion, repeated/uncontrolled eye movement, loss of full control of body movements), depressed conscious state, or continued seizures. Hence, I was advised not to shadow this specific patient — in such an altered state, the patient could potentially present as ‘dangeorus’. Unfortunately, the most common therapy for phenytoin toxicity is supportive care because there is no clinically proven antidote for the condition and no evidence that gatrointestinal decontamination or enhanced elimination (plasmapheresis, hemodialysis, hemoperfusion) can improve patient outcome. Supportive care includes attention to vital functions, management of nausea/vomiting, and prevention of injuries due to confusion and ataxia (loss of full control of body movements). In addition, it’s interesting to note that phenytoin metabolism is dose dependent, meaning that it is metabolized at different rates depending on the amount of drug taken. In patients with phenytoin toxicity, however, a fixed amount of drug is metabolized per unit of time because the drug is present in high concentrations. Resources:

  1. http://www.ncbi.nlm.nih.gov/pubmed/16174888
  2. http://emedicine.medscape.com/article/816447-overview#a5